Evelyn Pringle: Poisoning In the Womb – SSRIs
Monday, 20 February 2006, 10:24 am
Opinion: Evelyn Pringle
Poisoning In the Womb – SSRIs
February 9, 2006. By Evelyn Pringle
New research has linked the use of SSRIs during pregnancy to a complication in newborns of a rare but life-threatening lung problem, according to this month’s New England Journal of Medicine. Infants born to women who took the drugs in the second half of their pregnancy, had 6 times the risk of developing the disorder, the researchers reported.
Only a couple of days ago on February 7, 2006, WebMD reported a new study from Israel, in which about one out of three newborns exposed to antidepressants in the womb showed signs of neonatal drug withdrawal, which included high-pitched crying, tremors, and disturbed sleep.
The Israel study involved 60 newborns whose mothers took SSRIs throughout their pregnancies and reported that 18, or 30%, of the newborns showed signs of drug withdrawal after birth, and in eight cases the symptoms were considered severe.
But then what’s new? A study conducted a year ago at a University in Spain determined that, “drugs known as selective reuptake inhibitors (SSRIs) can cause convulsions, irritability, abnormal crying and tremors.”
For this study, researchers accessed the World Health Organization’s database on adverse reactions and withdrawal symptoms in infants associated with the use of SSRIs from 72 countries, according to the February 15, 2005, Epoch Times
“Risks of neonatal convulsions and neonatal withdrawal syndrome seem to be increased with all SSRIs,” said Professor Emilio Sanz, the leader of the study, of the University of La Laguna in Tenerife.
In February 2004, another study reported that “first-trimester use of SSRIs has been associated with higher rates minor physical anomalies and miscarriages, thus suggesting possible early effects of SSRI exposure on embryonic development,” according to Maternal Selective Serotonin Reuptake Inhibitor, Philip Sanford Zeskind, PhD and Laura E Stephens, Pediatrics Vol 113 No 2 February 2004, pp. 368-375.